Alert archive / Kentucky / Tornado Warnings in 2018

Tornado Warning 5, NWS Paducah, KY

February 24, 2018Fulton County, Graves County, Hickman County, Kentucky

NWS Paducah, KY issued this tornado warning at Feb 24, 2018, 7:07 PM CST for Fulton County, Graves County, Hickman County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 7:07 PM CST (01:07 UTC)
Expired
Feb 24, 2018, 7:30 PM CST
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fulton County, KY, Graves County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 58 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

932 
WFUS53 KPAH 250107
TORPAH
KYC075-083-105-250130-
/O.NEW.KPAH.TO.W.0005.180225T0107Z-180225T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
707 PM CST SAT FEB 24 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Eastern Fulton County in western Kentucky...
  Southern Hickman County in western Kentucky...
  Southwestern Graves County in western Kentucky...

* Until 730 PM CST
    
* At 707 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Union City, moving northeast at 50 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Fulton, Clinton, Cayce, Fulgham, Water Valley and Dukedom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3651 8912 3663 8917 3673 8880 3650 8865
TIME...MOT...LOC 0107Z 241DEG 43KT 3646 8902 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 24, 1:24 PM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:30 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms this afternoon and evening, into the
overnight hours, will pose a severe weather and flooding hazard.

A Tornado Watch is in effect until 9 pm for most of southeast
Missouri, western Kentucky, and far southern Illinois. Refer to
the Watch product for details.

A Flood Watch remains in effect through late tonight, and that
product can be referenced for additional details. In addition,
Flood and Flash Flood Warnings remain in effect as a line of
thunderstorms with heavy rain impact the area.

Numerous river flood warnings are also in effect. Refer to the
warning products and their follow up statements for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An additional 1 to 2 inches of rainfall is possible during the
mid week time frame. Refer to the flood warnings and statements
for important river flood details, including the latest updated
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening for
the Tornado Watch. All reports of storm activity are appreciated.

In the hours before

Local storm report, Feb 24, 6:15 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FLASH FLOOD      2 NW BROOKPORT          37.15N 88.65W
02/24/2018                   MASSAC             IL   PUBLIC

            PUBLIC REPORT OF WATER OVER STRAWBERRY ROAD.

&&

ALR
Local storm report, Feb 24, 6:21 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      THOMPSONVILLE           37.91N 88.76W
02/24/2018                   FRANKLIN           IL   PUBLIC

            SEVERAL ROADS REPORTED IMPASSABLE IN THE SE PORTION OF
            FRANKLIN CO.

&&

ALR
Special weather statement, Feb 24, 6:27 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
627 PM CST SAT FEB 24 2018

ILZ086-090-250100-
Saline IL-Pope IL-
627 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR POPE AND SOUTHERN SALINE COUNTIES
UNTIL 700 PM CST...

At 627 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Carriers Mills to near Dixon Springs. Movement
was northeast at 55 mph.

Winds in excess of 40 mph will be possible with these storms. Due to
the saturated ground, some trees may be knocked down easier.

Locations impacted include...
Harrisburg, Eldorado, Golconda, Dixon Springs, Carriers Mills,
Stonefort, Eddyville and Muddy.

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and western Kentucky.

LAT...LON 3760 8838 3760 8841 3742 8842 3741 8845
      3739 8847 3734 8848 3732 8850 3733 8870
      3768 8871 3783 8838
TIME...MOT...LOC 0027Z 244DEG 46KT 3767 8861 3739 8875

SP
Special weather statement, Feb 24, 6:47 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
647 PM CST SAT FEB 24 2018

ILZ087-091-250130-
Gallatin IL-Hardin IL-
647 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND GALLATIN COUNTIES
UNTIL 730 PM CST...

At 645 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Rosiclare, or 13 miles southeast of Harrisburg,
moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm. Due to
the saturated ground, some trees may be knocked down easier.

Locations impacted include...
Shawneetown, Rosiclare, Equality, Cave-in-Rock, Elizabethtown, Old
Shawneetown, Junction, Karbers Ridge and Gross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 8806 3784 8804 3782 8803 3782 8809
      3780 8807 3781 8804 3780 8803 3775 8805
      3770 8813 3766 8816 3758 8814 3753 8807
      3749 8806 3747 8809 3745 8828 3740 8836
      3742 8841 3760 8841 3760 8838 3775 8838
TIME...MOT...LOC 0045Z 240DEG 47KT 3756 8844

SP
Special weather statement, Feb 24, 6:56 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
656 PM CST SAT FEB 24 2018

INZ081-085-086-250130-
Posey IN-Vanderburgh IN-Gibson IN-
656 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GIBSON...VANDERBURGH
AND NORTHEASTERN POSEY COUNTIES UNTIL 730 PM CST...

At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Cynthiana to Mount Vernon. Movement was east at
50 mph.

Winds in excess of 40 mph will be possible with these storms. Due to
the saturated ground, some trees may be knocked down easier.

Locations impacted include...
Evansville, Mount Vernon, Fort Branch, Melody Hill, Haubstadt,
Darmstadt, Poseyville, Cynthiana, Blairsville and Kasson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3828 8746 3804 8747 3803 8745 3794 8745
      3791 8751 3794 8757 3797 8757 3798 8759
      3793 8763 3790 8760 3789 8760 3789 8767
      3790 8769 3789 8772 3789 8784 3793 8790
      3788 8794 3788 8799 3820 8777
TIME...MOT...LOC 0056Z 248DEG 44KT 3818 8767 3793 8787

SP
Local storm report, Feb 24, 6:57 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     MATTHEWS                36.76N 89.58W
02/24/2018                   NEW MADRID         MO   BROADCAST MEDIA

            STRUCTURE AND WIND DAMAGE REPORTED NEAR MATTHEWS.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:09 PM CSTFlash Flood WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken5 hr
Feb 24, 6:30 PM CSTFlash Flood WarningPAHDaviess, Henderson, Union6 hr
Feb 24, 7:12 PM CSTSpecial Weather StatementPAHUnion33 min
Feb 24, 7:21 PM CSTSpecial Weather StatementPAHCaldwell, Calloway, Crittenden, Graves, Livingston, Lyon and 4 more54 min
Feb 24, 7:23 PM CSTFlash Flood WarningPAHCaldwell, Calloway, Crittenden, Hopkins, Livingston, Lyon and 3 more6 hr
Feb 24, 7:30 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves30 min
Feb 24, 7:35 PM CSTTornado WarningPAHCalloway, Graves10 min
Feb 24, 7:40 PM CSTTornado WarningPAHMcCracken20 min
Feb 24, 7:52 PM CSTSevere Thunderstorm WarningPAHCalloway23 min
Feb 24, 8:04 PM CSTSpecial Weather StatementPAHCaldwell, Christian, Daviess, Hopkins, Lyon, McLean and 4 more56 min
Feb 24, 8:08 PM CSTSevere Thunderstorm WarningPAHTrigg37 min
Feb 24, 8:31 PM CSTSevere Thunderstorm WarningPAHChristian29 min
Feb 24, 8:49 PM CSTSevere Thunderstorm WarningPAHChristian, Todd26 min
Feb 24, 9:50 PM CSTAreal Flood WarningPAHHenderson, Union12 hr

Nearby

Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.